Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 6, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 6, 2021, 4:28 PM MDT for Las Animas County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2021, 4:28 PM MDT (22:28 UTC)
Expired
Jun 6, 2021, 5:00 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 131 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2939 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS85 KPUB 062228
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Sun Jun 6 2021
 
COZ088-062300-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
428 PM MDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Model, or 18 miles northeast of Trinidad, moving southwest at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Model and Hoehne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3737 10418 3729 10406 3711 10423 3728 10444
TIME...MOT...LOC 2227Z 039DEG 9KT 3730 10421 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 6, 3:20 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 6, 3:20 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Sun Jun 6 2021

.SHORT TERM...(This evening through Monday)
Issued at 314 PM MDT Sun Jun 6 2021

Main Concerns:

1) Spring burn scar flash flood potential this evening

Currently...Widespread convection and mostly cloudy skies from
essentially the I-25 Corridor and westward as of 230 PM, with some
threats to area burn scars as well. Meanwhile, the far eastern
plains remain sunny. Temps have warmed into the 80s to around 90F
for the plains, and into the mid 70s to lower 80s for the high
valleys.

Tonight and tomorrow...As was expected, a good amount of convection
fired over the higher terrain by midday and has provided for pcpn
and small hail along the eastern mts and westward. There has been
some spillover across El Paso County, but for the most part the I-25
Corridor south of El Paso County has been clear so far. Models are
continuing to show that these storms will eventually push off the
mts and head east across the plains tonight, coming to an end right
around 11 PM or midnight. So far, have not seen this movement as
storms have remained hugging the mts, and in fact were somewhat
training just north of the Springs burn scar. Because of this
training effect, had to hoist a Flash Flood Watch for that area.
Given the amount of rain the Spring scar has received yesterday, it
will likely not take much more in a short period of time. Main
threats through this evening for the plains will be wind gusts to 50
mph, brief periods of heavy rain, cloud to ground lightning and
small hail. Mostly clear skies overnight, then less of a threat for
convection tomorrow as the upper ridge tries to push back into the
region. There is some CAPE to work with along the eastern border,
but shear and dynamics are minimal so do not see convection
beginning until 2 or 3 pm, and being very isolated.

Plan on somewhat mild overnight low temps tonight, with readings in
the 40s for the high valleys, and 50s to around 60F for the plains.
Monday looks like it will be another hot one, with highs in the
upper 70s to mid 80s for the high valleys, and mid 80s to mid 90s
for the plains. Moore

.LONG TERM...(Monday night through Sunday)
Issued at 314 PM MDT Sun Jun 6 2021

...Evening thunderstorms will be possible over the plains on Monday,
a slight chance a few of these storms could become severe. Afternoon
and evening thunderstorms will be possible over the central and
eastern plains on Saturday and a slight chance on Sunday as well,
with some storms being possibly severe on Saturday...

Monday evening...

An U/L cut off low is going to be absorbed into the trough upstream
and help to add some moisture and instability later in the evening
on Monday. Some isolated thunderstorms that have developed earlier
in the day over the mountains will move across the plains throughout
the evening and there is a chance that some of these could become
severe as they move over the far eastern plains as they move into a
more unstable environment, with MLCAPE values near 2000 J/kg near
the Kansas Border. This is primarily skinny CAPE, therefore the main
threat with these storms will be large hail and strong gusty outflow
winds. HRRR is still showing the possible development af an MCS over
eastern Las Animas County and then moving into Baca County...there
has been some consistency with the timing of this developing right
around 00Z. HRRR is also showing in the latest model run, another
MCS developing around 02Z over southeastern El Paso County and
northeastern Pueblo County, and then propagating down to the
southeast over Crowley, Bent, Otero, and Kiowa counties. The NAM
Nest is picking up on the MCS over Las Animas County as well,
although later around 02Z, and by then has all of the convection
having already weaken and moved out of the Palmer Divide area. The
models do tend to agree with all of the convection winding down by
06Z as daytime heating diminishes, and CINH values are below
-200 J/kg. After this time, clearing will continue and lows will
only fall to the mid 50s to low 60s over the plains, and generally
40s for all other locations above 8000 ft and in the San Luis
Valley.

Tuesday through Saturday...

Ridging is going to continue to establish itself over the central
plains as the long wave troughing remains over the northwestern
region of the US, there will only be some minor perturbations in the
pattern as some of major and minor shortwaves transition mainly to
the north of Colorado. There is going to be one major shortwave
propagating to the north and eventually over the northern plains
that could have a frontal boundary with it extending down and nearly
into the CWA on Thursday, which could allow for some convection to
initiate along the boundary over the far northeastern plains, mainly
Kiowa County later in the evening. There could also be a dry line
setting up for Saturday during the afternoon as there will be
continued dry southwesterly winds at the surface and some mid level
flow of moisture upstream, as well as an increased southerly flow
with more moisture and high dewpoints ahead of this over the eastern
plains. All of these could set up a scenario for a potential severe
weather evening over the central and eastern plains for Saturday.
The ECMWF model also hints at possible thunderstorms over much of
the CWA for Sunday as well, although the GFS has a drier run,
showing no precipitation for Sunday. With the amplified ridge
overhead throughout the next week, coupled with adiabatically
warming downsloping winds out of the southwest, expect that
temperatures are going to get even slightly warmer over the next few
days with very hot temperatures for maximums over much of the CWA,
especially over the plains. Some areas could experience high
temperatures over 100 degrees in the Lower Arkansas River Valley on
Tuesday, with record highs possible in certain locations. There will
only be a slight cooldown going into the weekend, although
temperatures for the plains will still be in the low 90s and mid 80s
for the San Luis Valley. -Steward

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 314 PM MDT Sun Jun 6 2021

General northerly flow aloft will push convection to the south
through early evening. Focus for storms will gradually shift from
the mts to the plains through the evening where the greatest
available moisture lies. Convection will diminish by 05z, with
mostly clear skies overnight.

KALS: VFR conditions expected over the next 24 hrs. VCTS
through roughly 02z with winds gusting up to around 30 kts.

KCOS and KPUB: Overall, VFR conditions over the next 24 hrs.
However, convection over the higher terrain will affect both sites
with VCTS. Forecast of TSRA with variable gusty outflow winds and
vsby restriction until 03z, with intermittent MVFR conditions.
Improving conditions from 03z onward.

Less convective activity forecast for tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM MDT this evening for COZ072>074-087.

&&

SHORT TERM...MOORE
LONG TERM...STEWARD
AVIATION...MOORE
Hazardous weather outlook, Jun 6, 11:05 AM MDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Sun Jun 6 2021

COZ058>089-093>099-071300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Sun Jun 6 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop over the mountains this
afternoon, before spreading eastward over the plains and expanding
in areal coverage through evening. The main risk for these storms
will be burn scar flash flooding with locally heavy rainfall, along
with small hail, lightning and wind gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mainly isolated thunderstorms are expected on Monday, with a risk
of lightning, gusty winds to 45 mph and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and plains this afternoon and evening.

27/STEWARD

In the hours before

Special weather statement, Jun 6, 2:59 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Sun Jun 6 2021

COZ071-074-075-062145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
259 PM MDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 345 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mesita, or 26 miles southeast of Alamosa, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Acacio, Mesita, Jaroso, Sanchez Reservoir and Garcia.

LAT...LON 3700 10563 3723 10574 3732 10560 3700 10524
TIME...MOT...LOC 2059Z 324DEG 9KT 3715 10560

Cohen
Special weather statement, Jun 6, 3:16 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
316 PM MDT Sun Jun 6 2021

COZ081-084-085-062145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
316 PM MDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
345 PM MDT...

At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gleneagle to Falcon. Movement was west at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Colorado Springs, Monument, Air Force Academy, Manitou Springs, Black
Forest, Gleneagle, Peterson AFB, Falcon and Cimarron Hills.

LAT...LON 3896 10497 3881 10485 3881 10456 3894 10455
      3912 10472 3912 10491
TIME...MOT...LOC 2116Z 083DEG 12KT 3905 10487 3895 10464

Cohen
Special weather statement, Jun 6, 3:51 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Sun Jun 6 2021

COZ084-085-062215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
351 PM MDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...

At 351 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rush to Calhan to near Peyton. Movement
was south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Calhan, Yoder, Ellicott, Peyton, and Rush.

LAT...LON 3889 10406 3877 10414 3886 10456 3904 10454
      3908 10432 3908 10415
TIME...MOT...LOC 2151Z 337DEG 16KT 3888 10408 3903 10429 3900 10449

Cohen
Special weather statement, Jun 6, 3:55 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
355 PM MDT Sun Jun 6 2021

COZ088-094-062230-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
355 PM MDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
430 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm near
Model, or 23 miles northeast of Trinidad, moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Model.

LAT...LON 3745 10408 3728 10392 3718 10417 3739 10427
TIME...MOT...LOC 2155Z 065DEG 7KT 3735 10414

Cohen
Special weather statement, Jun 6, 4:16 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT Sun Jun 6 2021

COZ084-085-062245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
416 PM MDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 416 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rush to near Calhan. Movement was southwest at
5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Calhan, Yoder and Rush.

LAT...LON 3894 10405 3879 10405 3888 10441 3906 10433
TIME...MOT...LOC 2216Z 024DEG 5KT 3885 10408 3898 10433

Cohen
Special weather statement, Jun 6, 4:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Sun Jun 6 2021

COZ088-062300-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
428 PM MDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Model, or 18 miles northeast of Trinidad, moving southwest at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Model and Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3737 10418 3729 10406 3711 10423 3728 10444
TIME...MOT...LOC 2227Z 039DEG 9KT 3730 10421

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:06 PM MDTSpecial Weather StatementPUBTeller9 min
Jun 5, 6:15 PM MDTSpecial Weather StatementPUBTeller45 min
Jun 5, 6:32 PM MDTSpecial Weather StatementPUBTeller28 min
Jun 5, 6:58 PM MDTSpecial Weather StatementPUBTeller17 min
Jun 6, 12:15 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 2 more6 hr
Jun 6, 12:34 PM MDTSpecial Weather StatementPUBTeller26 min
Jun 6, 1:24 PM MDTSpecial Weather StatementPUBFremont21 min
Jun 6, 1:35 PM MDTSpecial Weather StatementPUBAlamosa25 min
Jun 6, 1:47 PM MDTSpecial Weather StatementPUBEl Paso28 min
Jun 6, 2:01 PM MDTSpecial Weather StatementPUBEl Paso14 min
Jun 6, 2:14 PM MDTSpecial Weather StatementPUBEl Paso16 min
Jun 6, 2:19 PM MDTSevere Thunderstorm WarningPUBEl Paso21 min
Jun 6, 2:28 PM MDTSpecial Weather StatementPUBCostilla32 min
Jun 6, 2:40 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jun 6, 2:42 PM MDTSpecial Weather StatementPUBEl Paso33 min
Jun 6, 2:54 PM MDTSpecial Weather StatementPUBLas Animas36 min
Jun 6, 2:59 PM MDTSpecial Weather StatementPUBCostilla46 min
Jun 6, 3:16 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jun 6, 3:51 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 6, 3:55 PM MDTSpecial Weather StatementPUBLas Animas35 min
Jun 6, 4:16 PM MDTSpecial Weather StatementPUBEl Paso29 min
Jun 6, 4:44 PM MDTSpecial Weather StatementPUBEl Paso31 min
Jun 6, 4:55 PM MDTSpecial Weather StatementPUBLas Animas35 min
Jun 6, 5:16 PM MDTSpecial Weather StatementPUBCrowley29 min
Jun 6, 5:27 PM MDTSpecial Weather StatementPUBLas Animas33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.